Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Great Falls, MT

June 26, 2017Chouteau County, Pondera County, Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 26, 2017, 5:02 PM MDT for Chouteau County, Pondera County, Teton County, Montana. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2017, 5:02 PM MDT (23:02 UTC)
Expired
Jun 26, 2017, 5:45 PM MDT
In force
43 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chouteau County, MT, Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 57 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:06 PM MDTTSTM WND GST 5123 Wnw Fort Benton, MT51 MPH WIND GUST. LOCATION ESTIMATED.
Jun 26, 5:13 PM MDTTSTM WND GST 5710 Ese The Knees, MT57 MPH WIND GUST
Jun 26, 5:15 PM MDTHAIL 0.711 Ene The Knees, MTTRAINED SPOTTER REPORTED DIME SIZED HAIL WITH MINOR CROP DAMAGE. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2724 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS55 KTFX 262302
SVRTFX
MTC015-073-099-262345-
/O.NEW.KTFX.SV.W.0037.170626T2302Z-170626T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
502 PM MDT MON JUN 26 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pondera County in north central Montana...
  Eastern Teton County in north central Montana...
  Northwestern Chouteau County in north central Montana...

* Until 545 PM MDT

* At 501 PM MDT, a severe thunderstorm was located over The Knees, or
  29 miles east of Conrad, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Fort Benton, The Knees, Carter and Loma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4782 11156 4811 11151 4814 11040 4776 11042
TIME...MOT...LOC 2301Z 270DEG 42KT 4801 11135 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
2 follow-up statements
651 
WWUS55 KTFX 262318
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
518 PM MDT MON JUN 26 2017

MTC073-099-262327-
/O.CAN.KTFX.SV.W.0037.000000T0000Z-170626T2345Z/
Pondera MT-Teton MT-
518 PM MDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONDERA AND
EASTERN TETON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore the warning has been cancelled.

LAT...LON 4781 11133 4811 11132 4814 11040 4776 11042
TIME...MOT...LOC 2317Z 264DEG 39KT 4804 11109 

$$

MTC015-262345-
/O.CON.KTFX.SV.W.0037.000000T0000Z-170626T2345Z/
Chouteau MT-
518 PM MDT MON JUN 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHWESTERN CHOUTEAU COUNTY...

At 517 PM MDT, a severe thunderstorm was located 9 miles east of The
Knees, or 24 miles northwest of Fort Benton, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. Strong outflow 
         winds will likely occur well before the main storm hits.

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Fort Benton, The Knees, Carter and Loma. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4781 11133 4811 11132 4814 11040 4776 11042
TIME...MOT...LOC 2317Z 264DEG 39KT 4804 11109 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
083 
WWUS55 KTFX 262346
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
546 PM MDT MON JUN 26 2017

MTC015-262355-
/O.EXP.KTFX.SV.W.0037.000000T0000Z-170626T2345Z/
Chouteau MT-
546 PM MDT MON JUN 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHOUTEAU COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty 
winds of 50 to 55 mph are still possible with this thunderstorm as 
it moves through Chouteau County.

LAT...LON 4781 11133 4811 11132 4814 11040 4776 11042
TIME...MOT...LOC 2345Z 270DEG 42KT 4804 11060 

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:31 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 26, 2:31 PM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
231 PM MDT Mon Jun 26 2017

.SYNOPSIS...

Upper level high pressure ridge over the region will bring hot
conditions to Montana today. An upper level disturbance may kick off
a few thunderstorms this afternoon. Any storm that develops will be
capable of strong, gusty winds. Later tonight, a surface cold front
will sweep across the state with a better coverage of showers and
thunderstorms. The front will bring cooler temperatures with it on
Tuesday.

&&

.DISCUSSION...

Rest of today through Wednesday...Latest satellite imagery shows a
convectively-induced wave moving into western Montana at this time
with a second, stronger s/w back to the west, moving onto the NRN
CA/OR coast. Still think this lead wave should provide enough lift
for isolated storms through this evening, especially along/east of
the I-15 corridor and latest radar imagery suggests this is
underway as of 225 pm. Gusty/damaging winds look to be the main
threat (ie. 45-65 mph). There may be a brief lull in t-storm
activity this evening in the wake of the first wave, but the
coverage of thunderstorms should increase again tonight
associated with the 2nd and stronger wave mentioned above. It
will likely remain unstable through the night, but a gradual
decrease in instability and a lack of better shear should limit
the threat for any severe weather overnight.

In the wake of tonight's s/w, a cold front will drop south out of
Canada. The models are struggling with how unstable it will get
ahead of this front and this may largely depend on how much precip
falls tonight (ie. more precip could lead to more stable
conditions and vice-versa). Regardless, the threat of showers and
storms should continue through Tuesday afternoon. Of note, the
greatest instability/shear looks to be across far SW MT and is
where confidence is higher regarding the development of a few
stronger storms capable of gusty winds and hail. This same area
looks to be the focus on Wednesday as well. The overall severe
threat Tuesday and Wednesday looks somewhat lower due to a lack
of better shear. With the flow turning more northwesterly,
temperatures will trend much cooler Tuesday and Wednesday compared
to today. MARTIN

Wednesday Night through Sunday...An unsettled, northerly flow aloft
develops Wednesday night and Thursday associated with a closed upper
level low drifting through AB/SK. A cold front trailing behind this
system will lower temperatures into the low- to mid-70s on Thursday.
This pattern brings chances for scattered showers and thunderstorms,
although model guidance continues to differ on the timing and
spatial extent of this activity.  The latest forecast guidance has
slowed the departure of the upper low, with chances for isolated
light rain showers continuing Thursday night into Friday. Model
consensus suggests weak ridging through the weekend, providing
generally fair weather with temperatures near 80F and isolated
showers or thunderstorms possible. PN

&&

.AVIATION...
Updated 1800Z.

An upper level disturbance will bring isolated TSRA to part of the
forecast area this afternoon, especially along/east of I-15. These
storms will be capable of strong, gusty, and erratic wind gusts,
potentially in excess of 50kt. A cold front will then move through
overnight with a greater coverage of SHRA/TSRA. At this time, VFR
conditions are expected to prevail, but CIGS/VIS may briefly lower
with any SHRA/TSRA, especially overnight. MARTIN

&&

.FIRE WEATHER...
A Red Flag Warning remains in effect for zone 113 with modest
confidence that there will be critical fire weather conditions
into early this evening, primarily Blaine County. Gusty southeast
winds ahead of a surface low pressure system will combine with
minimum RH values in the teens and increasingly dry fuels in
eastern portions of Fire Weather Zone 113. In addition, isolated
thunderstorms moving through the area this evening could lead to
gusty and erratic winds. CC/MPJ/Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  77  50  77 /  30  40  10  10
CTB  57  76  48  75 /  20  20  10  10
HLN  61  79  52  78 /  50  40  10  10
BZN  53  76  47  75 /  30  80  20  20
WEY  44  69  38  66 /  40  70  30  40
DLN  54  73  47  73 /  40  60  20  10
HVR  62  80  52  81 /  40  40  10  10
LWT  59  75  48  75 /  40  60  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening Hill and Blaine
Counties.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Jun 26, 3:42 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
342 PM MDT MON JUN 26 2017

MTZ013-044>046-262230-
Chouteau MT-Liberty MT-Eastern Pondera MT-Toole MT-
342 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PONDERA...SOUTHERN
LIBERTY...SOUTHEASTERN TOOLE...SOUTHWESTERN HILL AND NORTHWESTERN
CHOUTEAU COUNTIES UNTIL 430 PM MDT...

At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of The Knees, or 29 miles southwest of Chester, moving
northeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
The Knees and Tiber Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4799 11128 4815 11150 4846 11104 4812 11063
TIME...MOT...LOC 2141Z 238DEG 29KT 4813 11127

MARTIN
Special weather statement, Jun 26, 4:31 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Great Falls MT
431 PM MDT MON JUN 26 2017

MTZ013-044>046-049-262315-
Chouteau MT-Liberty MT-Eastern Teton MT-Eastern Pondera MT-Toole MT-
431 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PONDERA...
SOUTHWESTERN LIBERTY...SOUTHEASTERN TOOLE...EAST CENTRAL TETON AND
WEST CENTRAL CHOUTEAU COUNTIES UNTIL 515 PM MDT...

At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brady, moving east at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations near the path of the storm include... Dutton, The Knees
and Collins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4778 11181 4826 11182 4827 11127 4778 11125
TIME...MOT...LOC 2230Z 251DEG 10KT 4805 11175

Brusda
Local storm report, Jun 26, 4:33 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
433 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     CHOTEAU                 47.81N 112.18W
06/26/2017  M52 MPH          TETON              MT   AWOS

            52 MPH WIND GUST AT THE CHOTEAU AIRPORT.

&&

BRUSDA
Special weather statement, Jun 26, 4:33 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Great Falls MT
433 PM MDT MON JUN 26 2017

MTZ011-013-045-262315-
Chouteau MT-Liberty MT-Hill MT-
433 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY...
SOUTHWESTERN HILL AND NORTH CENTRAL CHOUTEAU COUNTIES UNTIL 515 PM
MDT...

At 432 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 13 miles south of Inverness, or 15 miles southeast of
Chester, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible with this storms.

Locations impacted include...
Chester, Joplin, Inverness, Box Elder, Hingham, Rudyard, Kenilworth
and Tiber Dam.

LAT...LON 4802 11088 4822 11099 4834 11121 4881 11075
      4825 10991
TIME...MOT...LOC 2232Z 242DEG 25KT 4837 11071

MARTIN
Local storm report, Jun 26, 4:34 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT MON JUN 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     6 N LAKEVIEW            44.68N 111.83W
06/26/2017  M52 MPH          BEAVERHEAD         MT   MESONET

            52 MPH WIND GUST AT THE RED ROCK RAWS LOCATION. TIME OF
            EVENT IS ESTIMATED.

&&

BRUSDA
Special weather statement, Jun 26, 4:37 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT MON JUN 26 2017

MTZ051-262315-
Fergus MT-
437 PM MDT MON JUN 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FERGUS COUNTY UNTIL
515 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Lewistown, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations near the path of the storm include... Lewistown, Giltedge,
Danvers, Hilger and Glengarry.

LAT...LON 4701 10962 4723 10974 4739 10920 4714 10907
TIME...MOT...LOC 2236Z 250DEG 18KT 4716 10959

Brusda

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:42 PM MDTSpecial Weather StatementTFXLiberty48 min
Jun 26, 4:31 PM MDTSpecial Weather StatementTFX44 min
Jun 26, 4:33 PM MDTSpecial Weather StatementTFXLiberty42 min
Jun 26, 4:37 PM MDTSpecial Weather StatementTFXFergus38 min
Jun 26, 5:29 PM MDTSpecial Weather StatementTFXHill46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.